Wyoming, 2012Damaging Winds in Wyoming, July 27, 2012
July 27, 2012 · NWS RIW · 6 events in 2 counties and zones
Monsoon moisture coupled with a disturbance aloft to produce scattered thunderstorms over a large area. Thunderstorms along and near the Absaroka Range and Owl Creek Mountains became severe, with wind gusts over 60 mph at several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture coupled with a disturbance aloft to produce scattered thunderstorms over a large area. Thunderstorms along and near the Absaroka Range and Owl Creek Mountains became severe, with wind gusts over 60 mph at several locations. The highest gust recorded was 73 mph about eight miles west of Thermopolis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 1:51 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 27, 1:51 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
251 PM MDT FRI JUL 27 2012
.SHORT TERM...TONIGHT THROUGH MONDAY
MONSOONAL PLUME IS MOVING THROUGH THE FORECAST AREA TODAY WITH
SEVERAL AREAS OF CONCERN INTO THE EVENING HOURS. THE HIGHEST
THREAT OF SEVERE WIND GUSTS FROM HIGH BASED STORMS IS AROUND
NATRONA COUNTY BUT ALSO EXTENDS INTO SWEETWATER AND FREMONT
COUNTY. IN THE FAR WEST...CAPE IS BUILDING ALONG AND WEST OF THE
BORDER AND WE EXPECT STORMS TO FIRE THERE LATER THIS AFTERNOON AND
MOVE INTO THE NORTHWEST ESPECIALLY. A FEW STRONGER STORMS HAVE
BEEN MOVING ACROSS THE NORTHERN PART OF YNP PARK OVER THE LAST 1
TO 2 HOURS. A LITTLE BETTER MOISTURE EXISTS IN THE FAR NORTH WHICH
COULD AID IN A FEW STRONGER STORMS...INCLUDING NORTHERN AND
EASTERN JOHNSON. THE PLUME IS SHUNTED TO THE EAST AND SOUTH ON
SATURDAY AS THE RIDGE REBUILDS OVER THE AREA. IT STILL LOOKS LIKE
THE BEST BEST OF ISOLATED STORMS WILL BE OVER THE FAR SOUTH...EAST...
NORTHERN BORDER AND A FEW IN THE MOUNTAINS. NOT A LOT OF CHANGE
FOR SUNDAY OR MONDAY. CONTINUED VERY WARM TO HOT EACH DAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MODELS STILL INDICATING A BROADENING OF THE HIGH PRESSURE RIDGE OVER
THE ROCKIES ASSOCIATED WITH THE HIGH OVER THE SOUTHWEST UNITED
STATES AND SOUTHERN PLAINS THROUGH MID WEEK. THIS WOULD TRANSLATE
INTO A DRY FORECAST WITH MAINLY A WEST SOUTHWEST STEERING FLOW
KEEPING MOST OF ANY MONSOON MOISTURE TO OUR SOUTH. THEN A TROUGH
APPROACHES FROM THE WEST BY THURSDAY AND FRIDAY WITH ONLY ISOLATED
ACTIVITY INDICATED FOR NOW OVER THE HIGHER TERRAIN BY THURSDAY.
.AVIATION.../00Z ISSUANCE/
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 00Z. WIND
GUSTS TO 35 KNOTS WILL BE POSSIBLE ALONG WITH LOCAL MVFR CONDITIONS.
THE SHOWER AND STORM COVERAGE WILL BECOME ISOLATED AFTER 00Z THROUGH
12Z SATURDAY.
EAST OF THE CONTINENTAL DIVIDE...SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO FORM ALONG THE WIND RIVER AND ABSAROKA MOUNTAINS
AND THE BIGHORN MOUNTAINS. THE SHOWERS AND STORMS WILL PROGRESS EAST
TO NORTHEAST OVER THE LOWER ELEVATIONS THROUGH THE REMAINDER OF THE
AFTERNOON HOURS UNTIL AROUND 03Z. WIND GUSTS TO 45 KNOTS WILL BE
POSSIBLE...ESPECIALLY IN NATRONA COUNTY INCLUDING KCPR ALONG WITH
LOCAL MVFR CONDITIONS. THE ACTIVITY WILL DECREASE TO ISOLATED FROM
06Z THROUGH 12Z SATURDAY.
FOR KJAC AIRPORT TODAY AND THIS EVENING...SCATTERED SHOWERS AND
STORMS WILL CONTINUE ACROSS EASTERN IDAHO AND OVER THE TETON
MOUNTAINS. SOME OF THIS ACTIVITY WILL IMPACT THE KJAC AIRPORT OR IN
THE VICINITY UNTIL 00Z. WIND GUSTS TO 30 TO 40 KNOTS AND MVFR
CONDITIONS WILL OCCUR ONLY IF A STORM DIRECTLY IMPACTS THE AIRPORT.
EXPECT THE ACTIVITY TO DECREASE AFTER 00Z SATURDAY AS THE STORMS
WILL MOVE EAST NORTHEAST OUT OF THE REGION.
.FIRE WEATHER...
VERY STRONG TO DAMAGING WINDS ARE POSSIBLE EAST OF THE DIVIDE INTO
THE EARLY EVENING...ESPECIALLY ACROSS THE CENTRAL AND SOUTH PART
OF THE DISTRICT. STRONGER...WETTER STORMS ARE POSSIBLE IN THE
NORTHWEST AND FAR NORTHERN PART OF THE DISTRICT. THE RIDGE OF HIGH
PRESSURE WILL NOSE BACK INTO THE AREA OVER THE WEEKEND WITH ISOLATED
THUNDERSTORMS MAINLY CONFINED TO THE FAR SOUTH...EAST...NORTH AND
IN THE MOUNTAINS. OTHERWISE...IT WILL BE VERY WARM TO HOT WITH GUSTY
WINDS NEAR ANY THUNDERSTORMS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...SKRBAC
LONG TERM...LIPSON
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jul 27, 4:00 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI JUL 27 2012
WYZ001>020-022>030-281100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ACROSS THE HIGHER ELEVATIONS AND IN THE WEST
TODAY AND TONIGHT...WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
EXPECTED EAST OF THE DIVIDE AND IN THE LOWER ELEVATIONS. SOME OF THE
STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SUNDAY AND THURSDAY...ISOLATED THUNDERSTORMS ACROSS THE SOUTH AND
EAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY WIND
GUSTS GREATER THAN 40 MPH TO THE NATIONAL WEATHER SERVICE IN RIVERTON
AT 1-800-211-1448. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jul 27, 11:47 AM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1247 PM MDT FRI JUL 27 2012
WYZ001-271930-
YELLOWSTONE NATIONAL PARK-
1247 PM MDT FRI JUL 27 2012
A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST TOWARDS
THE NORTHEAST ENTRANCE OF YELLOWSTONE NATIONAL PARK. THE STORMS
WILL IMPACT TOWER FALLS...THE LAMAR VALLEY...ICE BOX CANYON AND THE
NORTHEAST ENTRANCE BETWEEN NOW AND 145 PM.
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...CLOUD TO GROUND LIGHTNING...AND A BRIEF PERIOD OF HEAVY RAIN.
SEEK A SAFE INDOOR SHELTER IF STORMS APPROACH YOUR LOCATION.
SKRBAC
Special weather statement, Jul 27, 1:06 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT FRI JUL 27 2012
WYZ020-022-272100-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
200 PM MDT FRI JUL 27 2012
A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST ACROSS SOUTHERN AND
EASTERN NATRONA COUNTY THROUGH 3 PM. EXPECT 45 TO 55 MPH
WINDS WITH THIS STORM ALONG WITH BRIEF HEAVY RAINFALL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. CASPER MOUNTAIN
WILL LIKELY BE AFFECTED BY THESE STORMS. THE CITY OF CASPER
MAY ALSO GET GLANCED FROM THIS CLUSTER OF STORMS...ESPECIALLY SOUTH
CASPER
SEEK A SAFE INDOOR SHELTER IF STORMS APPROACH YOUR LOCATION.
LIPSON
Special weather statement, Jul 27, 1:57 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT FRI JUL 27 2012
WYZ020-022-272200-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
257 PM MDT FRI JUL 27 2012
A CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS SOUTHERN...CENTRAL AND EASTERN NATRONA COUNTY
THROUGH 4 PM. THE TOWN OF HIGHLAND HAD A PEAK WIND GUST OF 53
MPH AT 245 PM. EXPECT 45 TO 60 MPH WIND GUSTS WITH SOME OF THESE
STORM CELLS ALONG WITH BRIEF HEAVY RAINFALL AND OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES. CASPER AND CASPER MOUNTAIN WILL LIKELY BE
IN THE PATH OF SOME OF THESE STORM CELLS.
SEEK A SAFE INDOOR SHELTER IF STORMS APPROACH YOUR LOCATION.
LIPSON
Special weather statement, Jul 27, 3:25 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
425 PM MDT FRI JUL 27 2012
WYZ001-272315-
YELLOWSTONE NATIONAL PARK WY-
425 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
SOUTHWESTERN PARK COUNTIES UNTIL 515 PM MDT...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIVIDE LAKE...OR 14 MILES NORTH OF WEST
YELLOWSTONE...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STORMS ARE
PRESENT IN THE AREA.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH AND PRECEDING THIS
STORM...ALONG WITH SMALL HAIL.
THIS STORM WILL BE NEAR...
DIVIDE LAKE AROUND 430 PM MDT.
GALLATIN LAKE AROUND 440 PM MDT.
CACHE LAKE AND ELECTRIC PEAK AROUND 505 PM MDT.
SWAN LAKE AROUND 510 PM MDT.
MAMMOTH AROUND 515 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4500 11106 4501 11084 4499 11073 4499 11059
4486 11045 4474 11105
TIME...MOT...LOC 2224Z 234DEG 17KT 4488 11105
BRANHAMSpecial weather statement, Jul 27, 4:16 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
516 PM MDT FRI JUL 27 2012
WYZ001-280015-
YELLOWSTONE NATIONAL PARK-
516 PM MDT FRI JUL 27 2012
SHOWERS AND THUNDERSTORMS CONTINUE TO IMPACT THE MAJORITY OF
YELLOWSTONE NATIONAL PARK THIS EVENING. THUNDERSTORMS MAY PRODUCE
GUSTY WIND IN EXCESS OF 40 MPH...AND MAY CONTAIN SMALL HAIL. STORMS
MOVING THROUGH THE NORTHWESTERN HALF OF THE PARK HAVE DEMONSTRATED
SOME FREQUENT LIGHTNING. THOSE WITH OUTDOOR INTERESTS SHOULD SEEK A
STURDY INDOOR SHELTER IF STORMS APPROACH.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
RIVERTON AT 1-800-211-1448.
BRANHAM
Thunderstorm Wind, Park
- When
- July 27, 4:55 PM MST
- Where
- Park County, 0.91 mi E of Crandall
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.850, -109.611
A cluster of thunderstorms formed over the Absaroka Range and moved east, producing a 72 mph wind gust at a remote observing station.
Thunderstorm Wind, Park
- When
- July 27, 5:10 PM MST
- Where
- Park County, 2.82 mi ESE of Pahaska Tepee
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.486, -109.896
A strong thunderstorm produced a 58 mph wind gust at a remote observing station.
Thunderstorm Wind, Park
- When
- July 27, 6:42 PM MST to 6:47 PM MST
- Where
- Park County, 8.37 mi N of Meeteetse
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.271, -108.873
A thunderstorm moved off the Absaroka Range and produced a 62 mph wind gust at an automated Wyoming Department of Transportation weather station along State Highway 120 north of Meeteetse.
Thunderstorm Wind, Hot Springs
- When
- July 27, 6:49 PM MST to 6:56 PM MST
- Where
- Hot Springs County, 2.87 mi N of Dickie
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.891, -108.854
A thunderstorm moved across the southern Absaroka Range and sent strong outflow wind southeast across the western Owl Creek Mountains. A remote weather station recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Hot Springs
- When
- July 27, 7:35 PM MST
- Where
- Hot Springs County, 8 mi W of Thermopolis Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.666, -108.380
A 73 mph wind gust was reported in association with a thunderstorm eight miles west of Thermopolis. The gust was recorded at a residence with an automated weather station.
Thunderstorm Wind, Hot Springs
- When
- July 27, 7:50 PM MST
- Where
- Hot Springs County, 12.77 mi S of Thermopolis
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.467, -108.233
A strong thunderstorm produced a 59 mph wind gust at an automated weather station on Boysen Peak.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396357, 396358, 396359, 396363, 396366, 396368.